Complications in patients after intravitreal injection of bevacizumab

Authors


Hirokazu Sakaguchi
Department of Ophthalmology
Osaka University Medical School
2-2 Yamadaoka, E-7, Suita
Osaka 565-0871
Japan
Tel: +81 6 6879 3456
Fax: +81 6 6879 3458
Email: sakaguh@ophthal.med.osaka-u.ac.jp

Abstract.

Purpose:  To report complications in patients after intravitreal injection of bevacizumab to treat ocular diseases associated with vascular endothelial growth factor.

Methods:  We retrospectively reviewed the systemic and ocular complications that developed within 2 months of each intravitreal injection of bevacizumab in 707 patients (1300 injections) with intraocular neovascularization or macular oedema.

Results:  Nine ocular (1.27%) and eight systemic (1.13%) complications occurred in 707 patients. The ocular complications included corneal abrasion (= 2), chemosis (= 2), lens injury (= 1), ocular inflammation (= 2), retinal pigment epithelial tear (= 1) and acute vision loss (= 1). The systemic complications included cerebral infarction (= 1), elevation of systolic blood pressure (= 2), facial skin redness (= 1), itchy diffuse rash (= 1) and menstrual irregularities (= 3).

Conclusion:  Intravitreal injection of bevacizumab may cause systemic or ocular complications. Caution is advised when considering intravitreal injection of this drug.

Ancillary